PL EN


Preferences help
enabled [disable] Abstract
Number of results
Journal
2011 | 6 | 5 | 662-664
Article title

Withdrawal related adverse effects of antipsychotic medication in a patient with first-episode schizophrenia

Content
Title variants
Languages of publication
EN
Abstracts
EN
Withdrawal-emergent adverse effects of antipsychotics are an infrequently identified condition which can appear during antipsychotic dose reduction and medication change. In this paper, we present the case of severe extrapyramidal symptoms after a dose reduction of risperidone is presented. A patient, 23 years of age, was admitted to a health care facility due to an unexpected change in his behavior, with paranoid delusions, incoherent thinking, and significant anxiety. An initial risperidone treatment was soon changed to zuclopenhixol. Subsequently, severe extrapyramidal symptoms appeared, after which the medication was switched back to resperidone. Following this treatment, the patient left the health care facility and stopped the medication of his own volition. Psychotic symptoms and massive extrapyramidal symptoms again occurred. These symptoms subsided only slowly during a subsequent treatment with olanzapine.The development of adverse neurological effects together with a worsening of productive psychotic symptomatology may be explained by withdrawal of antipsychotic medication. These symptoms are often attributed to new medications, which are prematurely discontinued after the appearance of an adverse effect, but which are potentially beneficial to a patient, provided that enough time for a spontaneous subsidence of withdrawal-emergent effects is given. Any change in antipsychotic treatment should be carefully considered and thoroughly planned.
Publisher

Journal
Year
Volume
6
Issue
5
Pages
662-664
Physical description
Dates
published
1 - 10 - 2011
online
9 - 8 - 2011
Contributors
  • Department of Psychiatry, University Hospital Brno, Jihlavská 20, 625 00, Brno, Czech Republic
  • Department of Psychiatry, University Hospital Brno, Jihlavská 20, 625 00, Brno, Czech Republic
  • Department of Psychiatry, University Hospital Brno, Jihlavská 20, 625 00, Brno, Czech Republic
References
  • [1] T. J. Lambert, J Clin Psychiatry, 68Suppl 6, 10 (2007)
  • [2] V. S. Anand, M. J. Dewan, Ann Clin Psychiatry 8, 179 (1996) http://dx.doi.org/10.3109/10401239609147755[Crossref]
  • [3] M. Urbano, D. Spiegel, A. Rai, J Clin Psychopharmacol 27, 705 (2007) http://dx.doi.org/10.1097/JCP.0b013e31815a5870[Crossref]
  • [4] K. Nishimura, M. Tsuka, N. Horikawa, Eur Neuropsychopharmacol 11, 323 (2001) http://dx.doi.org/10.1016/S0924-977X(01)00095-5[Crossref]
  • [5] S. Komatsu, E. Kirino, Y. Inoue, H. Arai, Clin Neuropharmacol 28, 90 (2005) http://dx.doi.org/10.1097/01.wnf.0000161637.81752.b3[Crossref]
  • [6] P.J. Weiden, P. F. Buckley, J Clin Psychiatry 68Suppl 6, 14 (2007)
  • [7] R. L. Borison, Clin Ther 18, 592 (1996) http://dx.doi.org/10.1016/S0149-2918(96)80211-6[Crossref]
  • [8] G. Chouinard, B. D. Jones, L. Annable, Am J Psychiatry 135, 1409 (1978)
  • [9] K. L. Davis, G. S. Rosenberg, Biol Psychiatry 14, 699 (1979) [PubMed]
  • [10] J. Moncrieff, Acta Psychiat Scand 114, 3 (2006) http://dx.doi.org/10.1111/j.1600-0447.2006.00787.x[Crossref]
Document Type
Publication order reference
Identifiers
YADDA identifier
bwmeta1.element.-psjd-doi-10_2478_s11536-011-0055-8
JavaScript is turned off in your web browser. Turn it on to take full advantage of this site, then refresh the page.